LungLoveLink

Linking you to resources and support in the lung cancer community!

Hi all,

 

I have been on LLL for over a year and unfortunately in April of this year, a ct and pet scan showed new nodules in both lungs after having a 9.6cm tumor removed via a lobectomy of my right lower lobe.  I went through chemo and radiation last summer.  Now as I go through chemo again(last year I was on a cysplatin cocktail, this year I am on Taxol), my blood suger has climbed sky high and prevented me from taking new ct and pet scans last week.  I am a type 2 diabetic and have been on oral medications for the last couple of years including metformin.  I am actually pretty good maintaining a low carb high fiber diet but yet the intervenous steroids given during premedication as well as the oral steroids I take the night before and the day of chemo as well as the Taxol are giving me wild sugar counts.  I actually gave myself tonight my very first shot of insulin and hope this helps.  I was just curious if anyone has had any problems with blood sugar while going through chemo.    Dave

Views: 1037

Reply to This

Replies to This Discussion

Hi there, my mom is stage IV NSCLC and has type 2 diabetes. Her sugars do get high from the pre-chemo steroids- sometimes she has to have insulin shots, sometimes not. Nothing life-threatening as far as her sugars. Usually it's just the days surrounding chemo when her sugars spike, then they go back down. We've learned her pattern and how to control it. I hope the insulin helps you and you get things under control as well-
Thanks GADawg.  I am trying to figure out the pattern since last week.  I as I said I just started the insulin Monday.  I had chemo yesterday but they did not give me the usual intravenous bag of steroids, just the oral pills similar to the ones I take the evening before and morning of chemo.  The evening of the day I had chemo last week my sugar count spikedto 347!  Last night was 202, still high but better than last week.  I am using about 6-8 units for each shot and I know this is just temporarty until chemo is over.  Hopefully that will be next week, my last scheduled chemo treatment.  I had an appointment on Friday for both a ct and pet scan but convinced the doctor to reschedule for Monday which would give me three days extra since my last chemo treatment.  I just have to keep my fingers crossed!

HI Dave. I'm sorry to hear about the new nodules. Having Type 2 diabetes on top of receiving cancer treatment can be very challenging. It's quite common that we do have individuals to take insulin for the duration of the cancer treatment. It is especially tricky if your sense of taste changes and what foods appeal to you change and you are finding it hard to stick to your previous lower carb diet.  Sometimes the insulin is dosed based on carbohydrate intake to try to keep your carbohydrate intake consistent from day to day as best you can. It is likely the insulin dose may have to be adjusted during the course of chemo. Even though you may be tempted to cut the carbs out, I would recommend keeping a small to moderate intake of carbs throughout the day. Remember that your body is fighting several battles at one time( effects of cancer, chemo and diabetes) and you need the fuel that the carbohydrates provide. If maintaining your weight is an issue, go up on the lean protein some at each meal( i.e add 1-3 oz of protein per meal ).

Kelly

Hi Kelly, yes it has been a challenge the last few weeks knowing my sugar levels are all over the place.  As far as weight goes, I am maintaining and am eating some carbs.  I am on the Humalog Kwikpen and originally i started with six units of insulin.  I had chemo yesterday and this morning I was at a count of 346.  I took 8 units and a few hours later I was at 271. However a few hours later I was down to 126.  So as I said I am all over.  But right now my doctor and I are treating this as a short term thing and hopefully everything will return to normal once chemo ends.  But the immediate goal is for me to be able to take my ct and pet scans next Monday.  I was prevented twice last week because my blood sugar levels were over 200.  What has affected me is not any change in taste of food but that I always feel full and sometimes it is hard for me to tell when I am hungry.  Unfortunately the one way I know I am on an empty stomach is that I get nauseous.  So I am learning to make sure I eat small meals at various intervals with of course checking my counts.  I am very interested in changing my diet once I get off chemo.  So perhaps we can talk again.

Dave. Yes I am always happy to help if I can.

You are thinking exactly the right thing- eat every 2-3 hours if you can. Try to keep the carb amounts consistent if you can help it,ie.30 g at each 'minimeal' and 45g at each substantial meal or something similar. It may help make the dosing of the Humalog easier. In my experience, once you are a bit beyond chemo, the blood sugar numbers begin to go back down. Humalog works great though in the meantime.

You can use it to cover the carbohydrates you eat in meal/snack and also use it just to correct random high blood sugars during the day. Should you have to stay on it awhile( hopefully not), there is usually a math type equation they give you for both. For example: 1 unit of Humalog for every 15 grams of carb you are going to eat, or 1 unit of Humalog to bring your blood sugard down 30 points,et.

You may need longactiving insulin at some point( Lantus). You generally take it once a day and it lasts for 24 hours to provide a sort of 'baseline' amount of insulin in your system at all times.

Its quite common to have what is called basal/bolus regimen where you take 1 shot of Lantus at night time and the Humalog, as you are doing, at each meal. Its' quite effective.

Keeping something in your stomach almost all the time does help with the nausea.

Hang in. We are rooting for you!

Thanks Kelly.  I am still trying to figure out the cycle of when my counts are high and get lower.  I have discussed with my doctor about the longer lasting insulin but at this time based upon my counts(I keep a spreadsheet of all my counts) he felt it wasn't necessary as of yet.  Amazingly, I woke up this morning to a level of 108.  I actually could have gone for my scans today.  But then again, it could still go back up to a high level so of course i will monitor.  Thanks for your help.

RSS

© 2014   Created by AmyLCA.

Badges  |  Report an Issue  |  Terms of Service